Georgia, 2007

Hail and Damaging Winds in Georgia, August 18, 2007

August 18, 2007 · NWS JAX · 3 events in 2 counties and zones

An upper level TUTT moved across south Florida as the sea breezes and a weak surface front sagged into south Georgia. Dynamics around the upper level trough combined with high moisture and instability in addition to low level forcing from the front and sea breezes spawned isolated severe storms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level TUTT moved across south Florida as the sea breezes and a weak surface front sagged into south Georgia. Dynamics around the upper level trough combined with high moisture and instability in addition to low level forcing from the front and sea breezes spawned isolated severe storms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 18, 1:25 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 18, 1:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT SAT AUG 18 2007

.SHORT TERM...MSAS ANALYSIS INDICATES TYPICAL SPLIT HIGH
CONFIGURATION WITH A WEAK FLOW PATTERN AND DEVELOPMENT OF THE EAST
COAST SEABREEZE. SEABREEZE FRONT NOW ALMOST THROUGH THE SOUTHERN
MOST COASTAL COUNTIES OF NORTHEAST FLORIDA AND EXPECTED TO MAKE
GOOD PROGRESS INLAND WITH DEEP RELATIVELY STRONG EASTERLY FLOW
THROUGH THE ENTIRE COLUMN. FEATURE OF INTEREST IS AT THE MID AND UPPER
LEVELS WITH STRONG LOW FROM 500 MB THROUGH 250 MB CURRENTLY MOVING
OVER SOUTHWEST FLORIDA. VERY COLD TEMPS ALOFT FOR THIS TIME OF
YEAR BUT CONFINED MAINLY SOUTH OF THE AREA. IN ADDITION...WITH
AREA SHIFTING WESTWARD QUICKLY...TEMPS WILL WARM DURING TIME OF
MAX CONVECTION BUT STILL SOME -7C POSSIBLE OVER EXTREME WESTERN
SECTIONS. THIS WILL RESULT IN ISOLATED STRONG TO SEVERE STORMS
OVER THE WESTERN TIER...QUICKLY SHIFTING WEST OF THE AREA BY LATE EVENING.

NAM12 IS VERY AGGRESSIVE OVERNIGHT WITH THE DEVELOPMENT OF A SHARP
INVERTED TROUGH FEATURE WITH PLENTY OF UPPER LEVEL SUPPORT FOR THE
SOUTHERN COASTAL SECTIONS. THIS ACTIVITY WOULD ENCROACH ON THE
COASTAL WATERS BY 09Z AND THE COASTAL COUNTIES BY 12Z. GFS HINTS
AT A SIMILAR FEATURE BUT IS FURTHER SOUTH AND NO WHERE NEAR AS
STRONG. FOR NOW...WILL LEAN TOWARD THE GFS AND JUST BRING AN AREA
OF SLIGHT CHANCE TO LOW END SCATTERED POPS ALONG THE COAST THROUGH
15Z SUNDAY. THIS ACTIVITY WILL SPREAD INLAND THROUGH THE AFTERNOON
HOURS BUT GENERALLY REMAIN IN THE 20% TO 30% COVERAGE RANGE.

NAM BRINGS YET ANOTHER LESS IMPRESSIVE DISTURBANCE ACROSS THE
COASTAL SECTIONS FOR MON MORNING WITH SUBTLE SIMILAR REPRESENTATION
ON THE GFS. WILL CARRY SLIGHT CHANCE ALONG THE IMMEDIATE COAST
WITH LITTLE DEVELOPMENT INLAND DURING THE AFTERNOON DUE TO THE
DEVELOPMENT OF A 595 UPPER HIGH OVER THE AREA. THIS HIGH WILL ALSO
ACT TO KEEP TEMPS ABOVE NORMAL WITH MID 90S LIKELY OVER INTERIOR
PORTIONS FOR MONDAY AFTERNOON.

TUESDAY WILL AGAIN BE DOMINATED BY UPPER HIGH WITH TEMPS INCREASING
FURTHER BY A DEGREE OR TWO AND POPS AT 20% FOR THE AREA AT BEST.
DEWPOINTS OVER THE AREA REVEAL HEAT INDICES TO REMAIN BELOW
CRITERIA BUT THIS WILL NEED TO BE MONITORED CLOSELY OVER THE NEXT
SEVERAL DAYS.

.LONG TERM...UPPER HIGH GRADUALLY RETROGRADES WEST BUT LATEST
EXTENDED GUIDANCE DOES NOT OFFER MUCH RELIEF TO THE HEAT. WEAK
HIGH PRESSURE WILL REMAIN AT THE SURFACE WITH MAINLY SEABREEZE
INTERACTION SCATTERED SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON AND EVENING.

&&

.AVIATION...ENHANCED CU FIELD AROUND GNV SO HAVE INSERTED VCTS THIS
AFTERNOON. OTHERWISE VFR CONDS SHOULD PREVAIL WITH POSSIBLE MVFR BR
AT GNV EARLY SUN MORNING. NAM IS AGGRESSIVE WITH POPS ON SUNDAY AS
INVERTED TROUGH AFFECTS THE AREA BUT FOR NOW HAVE ONLY INCLUDED VCSH
FOR GNV LATE SUNDAY MORNING.

&&

.MARINE...WITH RIDGE AXIS N OF THE AREA E TO SE WINDS WILL DOMINATE
INTO EARLY NEXT WEEK. SEAS UPWARD OF NEAR 6 FT ARE POSSIBLE LATE
MONDAY INTO TUESDAY OVER SE MARINE AREA DUE TO BUILDING SWELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  94  70  94 /  30  20  10  20
SSI  78  88  79  88 /  20  20  10  20
JAX  74  91  75  92 /  20  20  10  20
SGJ  76  89  77  89 /  10  30  20  20
GNV  70  93  71  93 /  20  30  10  20
OCF  71  92  73  93 /  20  30  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

DEESE/SHASHY
Hazardous weather outlook, Aug 18, 10:00 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT SAT AUG 18 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-191000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1100 AM EDT SAT AUG 18 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

...ISOLATED STRONG STORMS POSSIBLE THIS AFTERNOON...

ISOLATED STORMS WILL DEVELOP OVER INLAND AREAS THIS AFTERNOON AND
SOME OF THESE STORMS COULD PRODUCE STRONG WINDS...FREQUENT
LIGHTNING...AND SMALL HAIL.

HIGH TEMPERATURES IN THE LOWER TO MID 90S...IN COMBINATION WITH
HUMIDITY...WILL RESULT IN HEAT INDEX READINGS OF 100 TO 105 IN
SOUTHEAST GEORGIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A MODERATE RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES
SUNDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON
AND EVENING. ISOLATED STRONGER STORMS WILL PRODUCE GUSTY
WINDS...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT/JTD

In the hours before

Special weather statement, Aug 18, 2:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EDT SAT AUG 18 2007

GAZ163-182015-
CLINCH-
325 PM EDT SAT AUG 18 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL CLINCH
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 415 PM EDT...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES SOUTHEAST OF HOMERVILLE...MOVING
WEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND DU PONT THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Clinch

When
August 18, 3:00 PM EST
Where
Clinch County, 2.83 mi SSE of Cutting
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.980, -82.810

Dime to nickel size hail was reported about 5 miles southwest of Homerville.

Thunderstorm Wind, Clinch

When
August 18, 3:05 PM EST
Where
Clinch County, 2.83 mi SSE of Cutting
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.980, -82.810

Two trees were blown down across the road on the east side of Dupont. There were also 2 brush fires that started in the area from frequent lightning.

Thunderstorm Wind, Atkinson

When
August 18, 5:10 PM EST
Where
Atkinson County, 2.39 mi NNE of Pearson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.330, -82.850

Trees were blown down along Old Douglas Highway, about 2 miles north of Pearson. The downed trees contributed to a traffic accident along the highway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46788, 46790, 46791.